IT'S COMMON TO SUFFER FROM DIGESTIVE UPSETS WHILST TAKING ANTIBIOTICS
It's quite common to suffer from digestive upset when you're taking antibiotics. Antibiotics can strip away both good and bad bacteria, resulting in a gut dysbiosis, or microflora imbalance, of the gastrointestinal (GI) tract and can therefore act as an immune suppressor.
There are over 500 different species of microorganism residing the GI tract1. When antibiotics are administered, a proportion of the beneficial microorganisms resident in the gut become disrupted. The consequent reduction in colonisation and disease resistance is manifested by an increased vulnerability to pathogenic bacteria colonisation of the gut, which leads to dysbiosis and often an increased risk of developing an intestinal infection; the main symptom being diarrhoea.
In a randomised controlled trial of a probiotic mixture given to prevent AAD, the rate of AAD was similar during antibiotic treatment (6.2% probiotic versus 8.1% control), but cases of delayed-onset AAD post-antibiotic treatment were significantly fewer in the probiotic group (5.7%) compared to the control group (27.5%)2.
Bio-Kult is a unique live bacteria supplement with 14 strains of live bacteria. We recommend that Bio-Kult should be taken at the same time as antibiotic therapy (although at least 2 hours apart) and continued for 2-4 weeks after completion of the antibiotic course at a dose of 4 live bacteria capsules a day.
- Isolauri E, Salminen S. 2005. Probiotics, gut inflammation and barrier function. Gastroenterol Clin North Am. 34:437-450.
- Hickson M, D'Souza AL, Muthu N, Rogers TR, Want S, Rajkumar C, Bulpitt CJ. 2007. Use of probiotic Lactobacillus preparation to prevent diarrhoea associated with antibiotics: randomised double blind placebo controlled trial. BMJ. Jul 14;335(7610):80.